Alert archive / Minnesota / Frost Advisories in 2017

Frost Advisory 3, NWS Grand Forks, ND

May 18, 201713 counties in North Dakota; 14 counties in Minnesota

NWS Grand Forks, ND issued this frost advisory at May 18, 2017, 3:11 PM CDT for 13 counties in North Dakota; 14 counties in Minnesota. It took effect at May 19, 2017, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 3:11 PM CDT (20:11 UTC)
In effect from
May 19, 2017, 1:00 AM CDT
Expired
May 19, 2017, 8:00 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND
All 27 counties

Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-154 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS73 KFGF 182011
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
311 PM CDT Thu May 18 2017

MNZ001-002-004>009-013>017-022>024-028-032-NDZ006>008-014>016-024-
026>030-038-054-191300-
/O.NEW.KFGF.FR.Y.0003.170519T0600Z-170519T1300Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Wolf Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
311 PM CDT Thu May 18 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

The National Weather Service in Grand Forks has issued a Frost
Advisory...which is in effect from 1 AM to 8 AM CDT Friday.

* TEMPERATURES...temperatures will drop into the 31 to 35 degree
  range. Widespread frost in rural areas, will areas or patchy
  frost in town. 

* IMPACTS...enough hours of cold temperatures to damage tender
  plants and flowers. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

dtr
3 follow-up statements
671 
WWUS73 KFGF 190251
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
951 PM CDT Thu May 18 2017

MNZ001-002-004>009-013>017-022>024-028-032-NDZ006>008-014>016-024-
026>030-038-054-191300-
/O.CON.KFGF.FR.Y.0003.170519T0600Z-170519T1300Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Wolf Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
951 PM CDT Thu May 18 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* TEMPERATURES...Dropping into the 31 to 35 degree range.
  Widespread frost in rural areas, with patchy frost in town.

* IMPACTS...Tender plants may be damaged by cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
644 
WWUS73 KFGF 190907
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
407 AM CDT Fri May 19 2017

MNZ001-002-004>009-013>017-022>024-028-032-NDZ006>008-014>016-024-
026>030-038-054-191300-
/O.CON.KFGF.FR.Y.0003.000000T0000Z-170519T1300Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Wolf Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
407 AM CDT Fri May 19 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...Dropping into the 30 to 35 degree range. 
  Widespread frost in rural areas, with patchy frost in town.

* IMPACTS...Tender plants may be damaged by cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
145 
WWUS73 KFGF 191240
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
740 AM CDT Fri May 19 2017

MNZ001-002-004>009-013>017-022>024-028-032-NDZ006>008-014>016-024-
026>030-038-054-191345-
/O.EXP.KFGF.FR.Y.0003.000000T0000Z-170519T1300Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Wolf Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
740 AM CDT Fri May 19 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are expected to rise above freezing this morning and
so the frost advisory will be allowed to expire at 8 AM CDT. 

$$

JH

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 18, 1:04 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 18, 1:04 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
104 PM CDT Thu May 18 2017

.UPDATE...
Issued at 103 PM CDT Thu May 18 2017

no changes to going fcst.  high temp trends look good.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Thu May 18 2017

As surface low over far se Mn shifts east, wrap around -ra should
be ending across the far se. Will monitor radar trends to see if
pops will be warranted. By late morning winds through the mixed
layer drop off to around 15kts so diminishing winds in order.
Drier air moving in and with high convective temperatures once
clearing takes over not anticipating any sc/cu development. Even
with eventual solar temperatures will be well below average with
highs in the 50s to around 60.

Frost main impact tonight however unsure at this point how
widespread so will let the day shift fine tune the favored area
for frost. Most areas will see lows dropping off into the 30s.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM CDT Thu May 18 2017

Next upper wave will propagate into the central plains later
Friday. Appears to be a lead impulse ahead of main wave lifting
into SD so will maintain pops for later in the day. Column warms
slightly but increasing clouds will likely keep temperatures
closer to what we have had.

With upper low taking a more nw track through the FA rain chances
will increase from south to north Friday night with best rain
potential Saturday as low lifts through. With clouds and rain
high temperatures only in the 40s and 50s. Wrap around rain to
continue Saturday night over all but the far west.

For Sunday...a slow moving surface system continues to push
northeast crossing Lake Superior into southern Ontario...with some
wrap around moisture affecting the eastern portion of the forecast
area with light precipitation.

For Monday through the end of the period...the upper trof shifts
east and the upper ridge begins to shift across the Dakotas and
Minnesota. Temperatures are expected to start off cooler under the
upper trof...but rebound by the end of the period as the ridge
shifts east. Otherwise...little to no precipitation is expected at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu May 18 2017

VFR thru the pd. Skies clear to a few cirrus with northeast winds
diminishing as high moves into the area tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Voelker
LONG TERM...Hopkins/Voelker
AVIATION...Riddle
Hazardous weather outlook, May 18, 6:45 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
645 AM CDT Thu May 18 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
645 AM CDT Thu May 18 2017

|This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered areas of frost are possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

Nearby

Frost Advisories in Minnesota, 2017Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.